Oklahoma, 2007

Flash Flood in Oklahoma, May 26, 2007

May 26, 2007 · NWS OUN · 1 event in 1 county or zone

Rich, gulf moisture remained well entrenched over southern Oklahoma during late May. An outflow boundary also remained anchored along and south of the Red River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Rich, gulf moisture remained well entrenched over southern Oklahoma during late May. An outflow boundary also remained anchored along and south of the Red River. Upper level disturbances were moving north out of Texas, allowing for widespread showers and thunderstorms to develop. Nearly continuous heavy rain developed over Stephens county, creating flash flooding. Several cars were washed off State Hwy 81 near the Chisholm Trail Mall. Water over the roadway was up to 18 inches deep. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 26, 2:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, May 26, 2:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SAT MAY 26 2007

.DISCUSSION...
OUTSIDE OF RECEDING FLOOD WATERS ACROSS NORTHWEST PARTS OF
OKLAHOMA...MAIN EMPHASIS WILL BE CENTERED ON MCV ACROSS SOUTHERN
OKLAHOMA THIS AFTERNOON AND EVENING...AND POSSIBLY MORE WIDESPREAD
RAINFALL ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA LATE TONIGHT
THROUGH TOMORROW. EXPECT AREA OF RAIN WITH EMBEDDED THUNDERSTORMS TO
CONTINUE PROGRESSING NORTHWARD FROM SOUTH-CENTRAL OKLAHOMA THROUGH
THE EVENING HOURS...BEFORE DECREASING IN COVERAGE AND INTENSITY. OUTSIDE
OF THE INTERSTATE-35 CORRIDOR AND SOUTHEAST PORTIONS OF OKLAHOMA...MORE
SCATTERED ACTIVITY POSSIBLE THROUGH EARLY EVENING ACROSS NORTHWEST
OKLAHOMA NEAR ELEVATED CONVERGENCE ZONE. WITH ANTICIPATED COVERAGE
AND INTENSITY OF PRECIPITATION TONIGHT AND TOMORROW...FLASH FLOOD
WATCH WILL BE ISSUED FOR SOUTHEAST OKLAHOMA. ALTHOUGH THIS AREA
CAN PROBABLY HANDLE MORE RAIN THAN MUCH OF THE REST OF OUR
FORECAST AREA...DURATION AND INTENSITY LATE TONIGHT AND TOMORROW
COULD YIELD FLOODING PROBLEMS.

UNSETTLED PATTERN WITH CYCLONIC FLOW OVER UNCAPPED REGION
CONTINUES INTO TUESDAY...THUS WILL KEEP AT LEAST 20 TO 30 PERCENT
POPS GOING MOST LOCATIONS. AREAS OF MORE CONCENTRATED RAIN
ACTIVITY...SIMILAR TO ONGOING/THIS EVENINGS RAIN PATTERN...WILL
BE DEPENDENT ON MESOSCALE FEATURES. COLD FRONT STILL PROGD TO MAKE
ITS WAY THROUGH THE REGION LATE TUESDAY AND WEDNESDAY. ALTHOUGH WE
CANNOT RULE OUT ISOLATED SEVERE STORMS MONDAY AND TUESDAY AS SHEAR
SLOWLY INCREASES...BEST CHANCES FOR ORGANIZED SEVERE WEATHER WILL
BE ASSOCIATED WITH THE FRONT...WHEN INSTABILITY AND SHEAR
PARAMETERS ARE MORE SUPPORTIVE. FOLLOWING THE PASSAGE OF
FRONT...WE SHOULD SEE DRIER WEATHER WITH A WARMING TREND INTO NEXT
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  77  63  80 /  60  60  30  40
HOBART OK         62  80  62  83 /  40  40  30  30
WICHITA FALLS TX  64  79  64  83 /  50  60  30  40
GAGE OK           60  80  60  84 /  30  30  30  20
PONCA CITY OK     62  77  62  80 /  50  60  30  30
DURANT OK         65  78  63  80 /  70  80  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 1 AM CDT SUNDAY THROUGH SUNDAY AFTERNOON
     FOR OKZ043-047-048-050>052.

TX...NONE.
&&

23/11
Hazardous weather outlook, May 26, 6:40 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT SAT MAY 26 2007

OKZ004>048-050>052-TXZ083>090-271200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
740 PM CDT SAT MAY 26 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SMALL SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT OVER SOUTH
CENTRAL AND PARTS OF SOUTHWEST OKLAHOMA.

LOCATION...
THE MOST LIKELY AREA FOR ISOLATED SEVERE THUNDERSTORMS IN SOUTHERN
OKLAHOMA IS GENERALLY EAST OF INTERSTATE 44.

TIMING...
SEVERE WEATHER IS POSSIBLE THROUGH THE NIGHT.

DISCUSSION...
A WEAK UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE DRIFTING NORTH
THROUGH NORTH CENTRAL TEXAS AND SOUTHERN OKLAHOMA DURING THE NIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED... THE COMBINATION
OF WEAK INSTABILITIES... VERY HIGH HUMIDITIES IN THE LOWER LEVELS...
AND LOCALIZED AREAS OF MODEST LOW LEVEL WIND SHEAR... COULD RESULT
IN HEAVY SHOWERS... AND PERHAPS A FEW SMALL THUNDERSTORMS... CAPABLE
OF PRODUCING ISOLATED STRONG WIND GUSTS TO NEAR 60 MPH. BRIEF...
ISOLATED SMALL TORNADOES AND FUNNEL CLOUDS WILL ALSO BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL OVERNIGHT COULD LEAD TO FLASH FLOODING ACROSS
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. SEE THE FLASH
FLOOD WATCH STATEMENT FOR ADDITIONAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE WEATHER PATTERN WILL BE SLOW TO CHANGE OVER THE HOLIDAY WEEKEND
AND INTO THE EARLY PART OF NEXT WEEK. ABUNDANT MOISTURE AND WEAK TO
MODERATE INSTABILITY WILL LIKELY BE IN PLACE EACH AFTERNOON AND
EVENING. BROAD BUT WEAK UPPER LEVEL LIFT WILL SUPPORT SCATTERED TO
NUMEROUS THUNDERSTORMS EACH DAY THROUGH THURSDAY. THE GREATEST RISK
OF SEVERE STORMS WILL BE TUESDAY EVENING INTO WEDNESDAY.

OTHER HAZARDOUS WEATHER...
FLOODING WILL CONTINUE TO BE A CONCERN THROUGH AT LEAST WEDNESDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

CJS

In the hours before

Special weather statement, May 26, 5:16 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CDT SAT MAY 26 2007

OKZ005-006-270000-
WOODS OK-ALFALFA OK-
616 PM CDT SAT MAY 26 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A THUNDERSTORM WITH VERY HEAVY RAIN WAS LOCATED OVER FAR NORTHEAST
WOODS COUNTY AND FAR NORTHWEST ALFALFA COUNTY AT 613 PM CDT. THE
STORM WAS NEARLY STATIONARY...AND NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THAT OVER AN INCH OF RAIN HAD ALREADY FALLEN IN A
SMALL AREA NORTH OF CAPRON AND NORTHWEST OF BURLINGTON. PEOPLE IN
THIS AREA SHOULD REMAIN ALERT TO THE POSSIBILITY OF MINOR FLOODING
OF SOME RURAL ROADS AND CREEKS.

BURKE
Special weather statement, May 26, 6:06 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT SAT MAY 26 2007

OKZ041-046-270015-
MURRAY OK-CARTER OK-
706 PM CDT SAT MAY 26 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND MURRAY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST OF MILO AT 706 PM
CDT...MOVING NORTH AT 20 MPH.

THIS STORM WILL PRODUCE A FEW STRONG WIND GUSTS...AND MAY PRODUCE
FUNNEL CLOUDS NEAR WOODFORD AND MILO...AND EVENTUALLY TOWARD WESTERN
MURRAY COUNTY.

BURKE
Special weather statement, May 26, 6:16 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
716 PM CDT SAT MAY 26 2007

OKZ039-270100-
STEPHENS OK-
716 PM CDT SAT MAY 26 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR STEPHENS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER DUNCAN AT 716 PM CDT...MOVING
NORTH AT 5 MPH.

VERY HEAVY RAIN AND WINDS AROUND 50 MPH ARE POSSIBLE.

BURKE

The radar

The Altus AFB radar (KFDR), 96 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stephens

When
May 26, 7:00 PM CST
Where
Stephens County, Duncan
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
34.520, -97.950

Portions of HWY 81 were closed due to water up to 18 inches deep. Several cars were washed off the roadway near the Chisholm Trail Mall. Monetary damages were estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34615.